Georgia, 2009

Damaging Wind in Georgia, May 2, 2009

May 2, 2009 · NWS FFC · 1 event in 1 county or zone

A stalled front was located across the Tennessee Valley westward into Texas. A series of weak disturbances were traversing the area in a mean westerly flow aloft in the warm, humid air mass south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stalled front was located across the Tennessee Valley westward into Texas. A series of weak disturbances were traversing the area in a mean westerly flow aloft in the warm, humid air mass south of the front. This led to scattered showers and thunderstorms across north and central Georgia for several days. One non-severe thunderstorm moving through Atlanta and central Fulton county produced wind gusts that blew down a large tree causing structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 2, 2:53 PM EST, 13 minutes earlier.

Area forecast discussion, May 2, 2:53 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT SAT MAY 2 2009

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
CURRENT RADAR LOOP SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING
EAST ACROSS NORTH GA. THESE SHOWERS AND THUNDERSTORMS ARE ASSOCIATED
WITH A LARGE FRONTAL SYSTEM EXTENDING FROM THE MID ATLANTIC STATES
DOWN THROUGH CENTRAL TX. RIGHT NOW THE BEST SEVERE WEATHER ALONG
THIS FRONT IS BACK ACROSS MS/AR/OK/TX AND IT CONTINUE TO MOVE EAST.
THERE IS STILL A WEAK RIDGE AXIS ACROSS N FL WHICH IS NOT ALLOWING
THE FRONTAL SYSTEM TO MOVE SOUTH OUT OF THE TN/MS VALLEYS. THE MODELS
ARE IN GOOD AGREEMENT SHOWING A BROAD UPPER TROUGH ACROSS THE NE
U.S. GRADUALLY SINKING SOUTHWARD THE NEXT FEW DAYS. THIS WILL ALLOW
FOR INCREASING DYNAMICS AND SLIGHTLY BETTER SHEAR AS THE FRONTAL
SYSTEM MOVES CLOSER TO THE STATE THROUGH TUE. AS FOR TONIGHT AND SUN
THE MOST FAVORABLE AREA FOR CONVECTION WILL REMAIN ACROSS NORTH
GEORGIA...CLOSEST TO THE FORCING ASSOCIATED WITH THE STALLED FRONT.
SHEAR DOES NOT LOOK TO MUCH OF AN ISSUE WITH THIS SYSTEM BUT CAPES
ARE EXPECTED IN THE 2000-3000 RANGE AND LIS EXPECTED AROUND -1 TO
-3. THIS USUALLY RESULTS IN SCATTERED PULSE SEVERE THUNDERSTORM
ACTIVITY WITH THE GREATEST THREAT BEING STRONG GUSTY WINDS AND HAIL
AND CLOUD TO GROUND LIGHTNING. TEMPS SHOULD STAY NEAR OR SLIGHTLY
ABOVE SEASONAL NORMS.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
ACTIVE WEATHER PATTERN EXPECTED TO CONTINUE THROUGH THE NEXT 7 DAYS.
THE RIDGE FINALLY WEAKENS AND SINKS FAR ENOUGH SOUTH THAT THE
SOUTHERN TIP OF THE LINGERING FRONTAL SYSTEM ACROSS THE TN VALLEY
SWEEPS THROUGH GA MON/TUE MORNING. THE FRONT APPEARS TO BE VERY
WEAK BY THIS POINT BUT THERE STILL APPEARS TO BE A DECENT AMOUNT OF
INSTABILITY WITH IT. ONCE IT MOVES THROUGH ANOTHER WEAK RIDGE TRIES
TO BUILD IN FROM THE GREAT LAKES REGION TUE BUT IT GETS PUSHED OUT
QUICKLY BY A SECOND FRONT WHICH PUSHES INTO NE GA WED/THU. ALL IN
ALL LOOKING FOR CONTINUED AFTERNOON AND EVENING SHRA/TSRA THROUGH
DAYS 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  81  62  75  60 /  60  30  60  60  30
ATLANTA         62  81  64  73  60 /  60  30  60  60  30
BLAIRSVILLE     58  74  59  69  54 /  80  70  80  60  30
CARTERSVILLE    61  78  59  71  56 /  70  50  80  60  20
COLUMBUS        64  86  67  79  63 /  30  20  50  60  30
GAINESVILLE     61  77  61  71  59 /  70  50  70  60  30
MACON           62  87  65  82  63 /  40  10  40  60  30
ROME            64  80  63  73  58 /  70  60  80  60  20
PEACHTREE CITY  61  82  61  74  59 /  50  20  60  60  30
VIDALIA         62  88  63  85  65 /  20  10  10  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...FLOYD...GORDON...MURRAY...WALKER...
WHITFIELD.

&&

01
Hazardous weather outlook, May 2, 10:17 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT SAT MAY 2 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE EAST THROUGH THE
TENNESSEE VALLEY AND NORTH GEORGIA THROUGH TONIGHT. THE
COMBINATION OF UPPER LEVEL DYNAMICS...DIURNAL HEATING AND OUTFLOW
BOUNDARIES WILL CAUSE AREAS OF THUNDERSTORMS TO MOVE INTO GEORGIA
THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE PENNY TO QUARTER SIZED HAIL...DAMAGING
WINDS...CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THE MAIN
THREAT AREA IS NORTH OF A LINE FROM FORT BENNING...TO PERRY...TO
LOUISVILLE.

.DISCUSSION...
THE COMBINATION OF UPPER LEVEL DYNAMICS...DIURNAL HEATING AND
OUTFLOW BOUNDARIES WILL CAUSE AREAS OF THUNDERSTORMS TO MOVE INTO
AND DEVELOP OVER GEORGIA THROUGH TONIGHT. CAPES WILL INCREASE TO
AROUND 3000 AND LIFTED INDEX VALUES WILL DECREASE TO MINUS 4. THIS
ENVIRONMENT WILL LIKELY PRODUCE SCATTERED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS OVER NORTH GEORGIA
ON SUNDAY. OTHERWISE THERE WILL BE A CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING. ALSO SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 2, 9:36 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1036 AM EDT SAT MAY 2 2009

GAZ001>007-011-021530-
1036 AM EDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN CHATTOOGA...GILMER...FANNIN...DADE...WALKER...WHITFIELD...CATOOSA
AND MURRAY COUNTIES UNTIL 1130 AM EDT...

AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM TENNGA TO 6 MILES SOUTHWEST OF
CEDAR GROVE...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...FREQUENT CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS
CHATTOOGA...GILMER...FANNIN...DADE...WALKER...WHITFIELD...CATOOSA
AND MURRAY COUNTIES THROUGH 1130 AM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE CEDAR GROVE...CISCO... GREGORY...TENNGA...
TUNNEL HILL...BEAVERDALE...VARNELL...COHUTTA...WOOD STATION...BLUE
SPRING...BEAUMONT...RINGGOLD...LAFAYETTE...LINWOOD AND ROCK SPRING.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 2, 1:43 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT SAT MAY 2 2009

GAZ031-032-041>043-021930-
243 PM EDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS AND HEAVY RAIN IN
DOUGLAS...CARROLL...HARALSON...PAULDING AND COBB COUNTIES UNTIL 330
PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HIRAM TO BOWDON...MOVING EAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DOUGLAS...CARROLL...HARALSON...PAULDING AND COBB COUNTIES
THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE UNION...DUE WEST...LOST MOUNTAIN PARK...ACWORTH...DALLAS...
NEW HOPE...YORKVILLE...CROSS ROADS...BREMEN...WACO...DRAKETOWN...
BOWDON JUNCTION...MOUNT ZION...TEMPLE AND HIRAM. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 2, 1:48 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EDT SAT MAY 2 2009

GAZ027-036>038-021930-
248 PM EDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
OCONEE...OGLETHORPE...CLARKE AND MADISON COUNTIES UNTIL 330 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WATSON MILL BRIDGE STATE PARK TO
WATKINSVILLE...MOVING EAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS OCONEE...OGLETHORPE...CLARKE AND MADISON COUNTIES THROUGH 330
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
HARRISON...SMITHONIA...BEECHWOOD HILLS...STATE BOTANICAL GARDEN OF
GEORGIA...JAMES HOLLAND YOUTH SPORTS COMPLEX...WINTERVILLE...
WHITEHALL...OCONEE HEIGHTS...BARRETTS MILL...ATHENS...WATKINSVILLE...
PAOLI...DIAMOND HILL...HULL AND COLBERT. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 2, 2:31 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT SAT MAY 2 2009

GAZ031>033-042>045-052-053-022030-
331 PM EDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
HEARD...COWETA...DOUGLAS...CARROLL...DEKALB...PAULDING...COBB AND
FULTON COUNTIES UNTIL 430 PM EDT...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROSWELL TO FROLONA...MOVING EAST AT 30
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS HEARD...COWETA...DOUGLAS...CARROLL...DEKALB...PAULDING...COBB
AND FULTON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE ROSWELL...FROLONA...ROOSTERVILLE...EPHESUS...
BILL ARP...WINSTON...DOUGLASVILLE...LITHIA SPRINGS...LAKE
VAL-DO-MAR...TREASURE LAKE...ABILENE...TYUS...CLEM...ROOPVILLE AND
CARROLLTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 2, 3:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT SAT MAY 2 2009

GAZ024-025-027-022045-
402 PM EDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
MADISON...JACKSON AND BANKS COUNTIES UNTIL 445 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FIVE POINTS TO CENTER...MOVING EAST AT 25
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS MADISON...JACKSON AND BANKS COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FIVE POINTS...
NICHOLSON...CENTER...POCATALIGO...ILA...SANFORD...NEESE...
DANIELSVILLE AND HARRISON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 50 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 2, 3:06 PM EST
Where
Fulton County, 2.41 mi ENE of Atlanta
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
33.781, -84.360

Atlanta metropolitan television stations reported that a large tree was blown down during a thunderstorm on Virginia Circle, about two miles north-northeast of downtown Atlanta. The tree fell across a power line and onto two cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170401.